Alert archive / Florida / Tornado Warnings in 2005
Tornado Warning 19, NWS EYW
NWS EYW issued this tornado warning at Sep 21, 2005, 5:35 AM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2005, 5:35 AM EDT (09:35 UTC)
- Expired
- Sep 21, 2005, 6:10 AM EDT
- In force
- 35 min
- Issued by
- NWS EYW
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 11:15 PM EDT, 6 hours 20 minutes earlier.
Area forecast discussion, Sep 20, 11:15 PM EDT, 6 hours 20 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 1115 PM EDT TUE SEP 20 2005 .DISCUSSION... .OBSERVATIONS/TRENDS... KEY WEST DOPPLER RADAR, SATELLITE IMAGES, AND NATIONAL HURRICANE CENTER RECKON INFORMATION ALL VERIFY A DEEPENING HURRICANE RITA WHOSE CENTER AT 11 PM WAS STILL WITHIN THE KEY FORECAST WATERS TO THE SW OF DRY TORTUGAS. RITA WAS MOVING WEST TOWARD THE OPEN GULF OF MEXICO. THE RESULT OF DEEPENING PRESSURE AT RITA'S CENTER WAS TO RETARD THE DECREASE IN WIND SPEEDS OVER THE LOWER KEYS. A LET UP IN BANDING FEATURES FOR THE MOMENT OVER THE LOWER AND MIDDLE KEYS HAD ALSO ALLOWED SOME OF THE MORE EXTREME GUSTS TO FADE OUT...BUT OVERALL GUSTS NEAR THE LOWER KEYS WERE STILL 50 MPH OR MORE EVEN OUTSIDE OF CONVECTION. A LARGE SPIRAL BAND CONTINUES TO SPEW SEGMENTS OF SHOWERS AND STORMS ONTO THE UPPER KEYS...AND NEWLY DEVELOPING BANDS ARE SEEN JUST NORTH OF THE LOWER AND MIDDLE KEYS WHICH MAY GROW IN LENGTH SOUTHEASTWARD EVEN THOUGH THE CELL MOVEMENTS ARE NORTHWEST. MEANWHILE...HIGH TIDE IS APPROACHING THE LOWER KEYS AROUND MIDNIGHT. STORM TIDES HAVE OVERWASHED SOUTH-FACING ROADS...AND AT THIS TIME THE KEY WEST NATIONAL WEATHER SERVICE OFFICE AT THE AIRPORT IS STILL ALMOST ISOLATED AND INACCESSIBLE. .FORECASTS... PUBLIC ZONES WERE UPDATED TO LOWER THE HURRICANE WARNING TO A TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS...WHILE THE LOWER KEYS REMAIN UNDER A HURRICANE WARNING. WIND GUSTS REMAIN THE MAIN WIND THREAT. HOWEVER...ISOLATED TORNADOES ARE STILL POSSIBLE IN THESE RAIN BANDS AS WELL. A FLOOD WATCH IS IN EFFECT FOR ALL KEYS UNTIL 5 AM DUE TO POSSIBLE LOCAL DOWNPOURS IN BANDS. AND...THE UPPER KEYS ARE UNDER A FLOOD WARNING FROM THE EARLIER DOWNPOURS IN PERSISTENT LARGE BANDS. .MARINE... HIGH TIDES REMAIN A THREAT THROUGH THE NIGHT...AND ESPECIALLY WITH OCEAN SIDE HIGH TIDES AROUND MIDNIGHT. LOOK FOR A SLOW DECREASE IN WINDS...BUT STILL VERY ROUGH OUT IN WATERS BEYOND THE REEF DURING THE DAY WEDNESDAY. SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE BELOW SMALL CRAFT ADVISORY CRITERIA. && .AVIATION... BOTH THE MARATHON AND KEY WEST AIRPORTS REMAIN CLOSED. MARATHON AIRPORT ASOS HAS SUSTAINED WINDS BELOW 34 KT (40 MPH)...BUT GUSTS OVER THAT LEVEL ARE STILL EXPECTED SEVERAL MORE HOURS. KEY WEST AIRPORT SHOULD REMAIN SUSTAINED OVER TROPICAL STORM FORCE WITH GUSTS STILL 50 KT OR MORE THROUGH MUCH OF THE NIGHT...AS RITA DEEPENS WHILE MOVING AWAY. FAST-MOVING RAIN BANDS WILL CREATE LOCAL IFR CONDITIONS OVER THE ROUTE KMIA-KEYW. && .EYW WATCHES/WARNINGS/ADVISORIES... HURRICANE WARNING FOR THE LOWER FLORIDA KEYS AND ADJACENT WATERS... TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS AND ADJACENT WATERS INCLUDING FLORIDA BAY... FLOOD WATCH FOR THE FLORIDA KEYS THROUGH 5 AM EDT WEDNESDAY... TORNADO WATCH FOR THE FLORIDA KEYS AND ADJACENT WATERS UNTIL 1 AM... && PUBLIC/MARINE.........................CLIFF B. SHORT TERM............................FUTTERMAN HURRICANE LOCAL STATEMENTS/AVIATION...DAIDA/DEVANAS
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 625 AM EDT TUE SEP 20 2005 FLZ076>078-GMZ031>033-052>054-072>075-211000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 625 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND SURROUNDING WATERS. A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA KEYS. TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING AND GUSTY WINDS. FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST. APA
In the hours before
Special weather statement, Sep 21, 1:00 AM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 100 AM EDT WED SEP 21 2005 FLZ076>078-210600- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 100 AM EDT WED SEP 21 2005 ...OUTER RAINBANDS PASSING OVER THE FLORIDA KEYS... THROUGH 200 AM...SQUALLS WILL PASS OVER PORTIONS OF THE MIDDLE AND LOWER KEYS...WITH THE HEAVIEST ACTIVITY EXPECTED BETWEEN LONG KEY AND BIG PINE KEY. THESE SQUALLS WILL MOVE RAPIDLY NORTHWESTWARD NEAR 45 MPH...BRINGING WIND GUSTS OF 50 TO 60 MPH AND PERIODS OF VERY HEAVY RAIN. OVER THE LOWER KEYS...BETWEEN SUGARLOAF AND KEY WEST...LIGHT TO MODERATE RAINFALL WILL PERSIST OVER THE NEXT HOUR... WITH OCCASIONAL HEAVY SHOWERS PASSING THROUGH. IN ADDITION...ISOLATED TORNADOS REMAIN A THREAT WITH ANY OF THESE FAST-MOVING RAINBANDS. L. KASPER
Special weather statement, Sep 21, 2:24 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 224 AM EDT WED SEP 21 2005 FLZ076>078-210715- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 224 AM EDT WED SEP 21 2005 ...OUTER RAINBANDS PASSING OVER THE UPPER AND MIDDLE KEYS... THROUGH 315 AM...AN OUTER RAINBAND ASSOCIATED WITH HURRICANE RITA WILL MOVE RAPIDLY NORTHWESTWARD NEAR 45 MPH OVER PORTIONS OF THE UPPER AND MIDDLE KEYS...MAINLY BETWEEN KEY LARGO AND MARATHON. THIS RAINBAND WILL PRODUCE WIND GUSTS OF 50 TO 60 MPH AND PERIODS OF VERY HEAVY RAIN...AS WELL AS OCCASIONAL TO FREQUENT LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS REMAIN A THREAT WITH ANY OF THESE FAST- MOVING RAINBANDS. OVER THE LOWER KEYS...BETWEEN SUGARLOAF AND KEY WEST...LIGHT TO MODERATE RAINFALL WILL PERSIST OVER THE NEXT HOUR... WITH AN OCCASIONAL HEAVY SHOWER PASSING THROUGH. L. KASPER
Special weather statement, Sep 21, 2:32 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 232 AM EDT WED SEP 21 2005 FLZ076>078-210730- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 232 AM EDT WED SEP 21 2005 ...OUTER RAINBANDS PASSING OVER THE UPPER AND MIDDLE KEYS... THROUGH 330 AM...AN OUTER RAINBAND ASSOCIATED WITH HURRICANE RITA WILL MOVE RAPIDLY NORTHWESTWARD NEAR 45 MPH OVER PORTIONS OF THE UPPER AND MIDDLE KEYS...MAINLY BETWEEN KEY LARGO AND MARATHON. THIS RAINBAND WILL PRODUCE WIND GUSTS OF 50 TO 60 MPH AND PERIODS OF VERY HEAVY RAIN...AS WELL AS OCCASIONAL TO FREQUENT LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS REMAIN A THREAT WITH ANY OF THESE FAST MOVING RAINBANDS. OVER THE LOWER KEYS...BETWEEN SUGARLOAF AND KEY WEST...LIGHT TO MODERATE RAINFALL WILL PERSIST OVER THE NEXT HOUR... WITH AN OCCASIONAL HEAVY SHOWER PASSING THROUGH. L. KASPER
Special weather statement, Sep 21, 3:28 AM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 328 AM EDT WED SEP 21 2005 FLZ076>078-210830- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 328 AM EDT WED SEP 21 2005 ...OUTER SPIRAL BAND PASSING OVER THE UPPER AND MIDDLE KEYS... AN OUTER SPIRAL BAND...ASSOCIATED WITH HURRICANE RITA...WILL MOVE SWIFTLY NORTHWESTWARD NEAR 45 MPH OVER PORTIONS OF THE UPPER AND MIDDLE KEYS...ESPECIALLY BETWEEN KEY LARGO AND DUCK KEY. THROUGH 430 AM...THIS SPIRAL BAND WILL PRODUCE WIND GUSTS OF 50 TO 60 MPH AND BRIEF EPISODES OF VERY HEAVY RAIN...AS WELL AS OCCASIONAL TO FREQUENT LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS WILL REMAIN A THREAT WITH ANY OF THESE FAST MOVING BANDS. ELSEWHERE...LIGHT RAINFALL WILL PERSIST OVER THE NEXT HOUR THROUGHOUT MUCH OF THE LOWER KEYS. L. KASPER
Special weather statement, Sep 21, 4:37 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 437 AM EDT WED SEP 21 2005 FLZ076>078-210930- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 437 AM EDT WED SEP 21 2005 ...OUTER SPIRAL BAND PASSING OVER THE UPPER AND MIDDLE KEYS... THROUGH 530 AM...AN OUTER SPIRAL BAND...ASSOCIATED WITH HURRICANE RITA...WILL MOVE RAPIDLY TOWARDS THE NORTHWEST NEAR 45 MPH OVER PORTIONS OF THE UPPER AND MIDDLE KEYS...ESPECIALLY BETWEEN KEY LARGO AND DUCK KEY. THIS SPIRAL BAND WILL PRODUCE WIND GUSTS OF 45 TO 55 MPH AND BRIEF EPISODES OF VERY HEAVY RAIN...AS WELL AS OCCASIONAL TO FREQUENT LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS WILL REMAIN A THREAT WITH ANY OF THESE FAST MOVING BANDS. ELSEWHERE... LIGHT RAINFALL WILL PERSIST OVER THE NEXT HOUR THROUGHOUT MUCH OF THE LOWER KEYS. L. KASPER
Special weather statement, Sep 21, 5:24 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 524 AM EDT WED SEP 21 2005 FLZ076>078-211030- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 524 AM EDT WED SEP 21 2005 ...OUTER SPIRAL BAND PASSING OVER THE UPPER AND MIDDLE KEYS... THROUGH 630 AM...AN OUTER SPIRAL BAND...ASSOCIATED WITH HURRICANE RITA...WILL MOVE RAPIDLY TOWARDS THE NORTHWEST NEAR 35 MPH MAINLY BETWEEN KEY LARGO AND MARATHON. THE HEAVIEST ACTIVITY WILL OCCUR BETWEEN KEY LARGO AND PLANTATION KEY...PRODUCING WIND GUSTS OF 45 TO 55 MPH AND BRIEF EPISODES OF VERY HEAVY RAIN...AS WELL AS FREQUENT LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS WILL REMAIN A THREAT WITH ANY OF THESE FAST MOVING BANDS. L. KASPER
The office that day
Everything else NWS EYW issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:19 PM EDT | Tornado Warning | EYW | 26 min | |
| Sep 21, 12:10 AM EDT | Tornado Warning | EYW | 34 min | |
| Sep 21, 12:45 AM EDT | Tornado Warning | EYW | 30 min | |
| Sep 21, 1:48 AM EDT | Tornado Warning | EYW | 27 min | |
| Sep 21, 11:03 AM EDT | Special Marine Warning | EYW | 117 min | |
| Sep 21, 12:27 PM EDT | Special Marine Warning | EYW | 63 min | |
| Sep 21, 1:55 PM EDT | Special Marine Warning | EYW | 65 min | |
| Sep 21, 2:48 PM EDT | Special Marine Warning | EYW | 57 min | |
| Sep 21, 3:43 PM EDT | Special Marine Warning | EYW | 62 min | |
| Sep 21, 4:44 PM EDT | Special Marine Warning | EYW | 76 min | |
| Sep 21, 5:59 PM EDT | Special Marine Warning | EYW | 31 min | |
| Sep 21, 6:24 PM EDT | Special Marine Warning | EYW | 66 min |
Nearby
Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.